Minnesota, 2005Damaging Wind in Minnesota, July 21, 2005
July 21, 2005 · NWS FSD · 1 event in 1 county or zone
1 thunderstorm wind, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $20,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Jul 21, 2:23 AM CST, 12 minutes earlier.
Area forecast discussion, Jul 21, 2:23 AM CST, 12 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
323 AM CDT THU JUL 21 2005
.DISCUSSION...
ONGOING CONVECTION OVER SOUTHEASTERN CWA CONTINUES FOLLOW SFC WARM
FRONT TO THE SOUTHEAST. SOME CONCERN THAT SOME MID LEVEL CONVECTION
COULD FIRE NORTH AND WEST OF THIS AREA...BUT MRR PROFILER NOW LIGHT
NORTH AND LOOKING AT MCK AND FRB PROFILERS THE LLJ SEEMS TO BE
FOCUSING MORE INTO SOUTHERN AND EASTERN NE. AS THIS CONVECTION
SHIFTS SOUTHEAST...SFC FRONT SHOULD DROP SOUTH...AND BOTH THE GFS
AND ETA PEG THE FRONT SOUTH OF INTERSTATE 80 LATE THIS AFTERNOON.
SO...ORGANIZED SEVERE THREAT SHOULD ALSO SHIFT SOUTH AND EAST
TOWARDS THIS. MODELS ALSO BOTH CONSISTENT ON TRYING TO RETURN JUICY
AIR AND SFC FRONT INTO SOUTHERN CWA ON FRIDAY AFTERNOON. MAJOR
PROBLEM HERE WILL BE FIGHTING A +14 TO +15 CAP AT 700MB. BOTH MODELS
ALSO LINGERING FRONT AROUND CWA INTO SATURDAY AFTERNOON WITH A
FAIRLY FAVORABLE LLJ FOR POTENTIAL BACK BUILDING THUNDERSTORMS.
THEN...WELL ADVERTISED FRONT COMING THROUGH ON MONDAY...WITH
DRY...COOLER AND LOWER HUMIDITY CONDITIONS TUESDAY THROUGH THURSDAY.
OVERALL...OFF AND ON CHANCES FOR THUNDERSTORMS THROUGH MONDAY.
AS FOR TEMPERATURES...VERY DEPENDANT ON THUNDERSTORM ACTIVITY AND
BOUNDARY LOCATION. FOR NOW...WILL KEEP WARM TEMPERATRUES GOING AND
INCREASE DEW POINTS AS MODELS BOTH HINTING THAT SFC BOUNDARY WILL BE
NEARBY THROUGH THE WEEKEND...WHICH SHOUDL AID IN MOISTURE POOLING.
WILL NEED TO WATCH FOR THE POTENTIAL FOR A HEAT ADVISORY ON ONE OR
MORE DAYS AS WELL.
&&
.FSD WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
IA...NONE.
NE...NONE.
&&
08
Hazardous weather outlook, Jul 20, 8:31 PM CST, 6 hours 4 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
931 PM CDT WED JUL 20 2005
SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098-
IAZ001>003-012>014-020>022-031-032-NEZ013-014-211200-
AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA-
CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE-
DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON-
IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN-
LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN-
OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN-
SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON-
931 PM CDT WED JUL 20 2005
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA...
SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA.
.DAY ONE...TODAY AND TONIGHT
THUNDERSTORMS...
SCATTERED THUNDERSTORMS SHOULD DEVELOP AND MOVE EAST ACROSS THE
AREA...ESPECIALLY SOUTH OF INTERSTATE 90 FROM LATE THIS EVENING
THROUGH OVERNIGHT. THE BEST CHANCE OF ANY SEVERE STORMS SHOULD BE
ALONG THE MISSOURI VALLEY IN SOUTH DAKOTA INTO NORTHWEST IOWA
AFTER MIDNIGHT. THE PRIMARY THREAT WOULD BE STRONG THUNDERSTORM
WINDS...EITHER FROM DOWNBURSTS OR OUTFLOW BOUNDARIES. DUE TO VERY
WARM AIR IN THE MID LEVELS OF THE ATMOSPHERE...THE LARGE HAIL
THREAT IS MINIMAL...ALTHOUGH HAIL UP TO THE SIZE OF NICKELS
CANNOT BE RULED OUT.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
WEAK LOW PRESSURE MOVING ACROSS THE AREA FROM THE NORTHWEST MAY
BRING SCATTERED THUNDERSTORMS THURSDAY NIGHT. ISOLATED STORMS MAY
PRODUCE LARGE HAIL OR DAMAGING WINDS.
VERY WARM AND HUMID WEATHER IS EXPECTED SATURDAY WITH THE HEAT
INDEX POSSIBLY RISING TO ABOVE 100 IN NORTHWEST IOWA AND MUCH OF
SOUTHEAST SOUTH DAKOTA. THE HEAT INDEX COULD RISE TO AROUND 105
NEAR THE MISSOURI RIVER.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL BE POSSIBLE AFTER 11 PM CDT ALONG THE
MISSOURI
VALLEY IN SOUTH DAKOTA...AND IN FAR NORTHEAST NEBRASKA AND
NORTHWEST IOWA
AFTER 2 AM CDT.
&&
FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.CRH.NOAA.GOV/FSD. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.
RSR
In the hours before
Special weather statement, Jul 21, 1:03 AM CST, 1 hour 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
203 AM CDT THU JUL 21 2005
IAZ020-031-NEZ013-014-SDZ068>071-210725-
BON HOMME-CLAY-DAKOTA NE-DIXON NE-PLYMOUTH IA-UNION-WOODBURY IA-
YANKTON-
203 AM CDT THU JUL 21 2005
...SEVERE THUNDERSTORM WATCH NUMBER 653 HAS BEEN CANCELLED...
THE THREAT OF SEVERE WEATHER HAS MOVED OUT OF SOUTHEAST SOUTH
DAKOTA...FAR NORTHWEST IOWA AND NORTHEAST NEBRASKA. THEREFORE...THE
SEVERE THUNDERSTORM WATCH HAS BEEN CANCELLED.
Thunderstorm Wind, Jackson
- When
- July 21, 2:35 AM CST
- Where
- Jackson County, 2 mi NW of Heron Lake
- Measured
- 69 kt (79 mph) estimated gust
- Property damage
- $20,000
- Reported by
- GOVT OFFICIAL
- Coordinates
- 43.817, -95.367
Thunderstorm winds caused tree damage, including several trees blown down. One tree fell on and damaged a house. A pipe was impaled into the wall of a house. The winds also destroyed a small shed.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Missouri, July 21 to 26, 20052 deaths · 93 injured · 11 events
- Heat in Kentucky, July 21 to 26, 200569 injured · 22 events
- Heat in Illinois, July 21 to 26, 200562 injured · 19 events
- Hail in North Dakota, July 21, 2005$93 million · 2.5 in hail · 1 event
- Heat in Kansas, July 21 to 25, 20051 death · 7 events
- Hail in North Dakota, July 21, 20053 injured · $7.0 million · 2.75 in hail · 1 event
- Lightning Strike in Minnesota, July 21, 2005$1.6 million · 1 event
- Hail and Damaging Winds in Indiana, July 21, 2005$555,000 · 1 in hail · 19 events
- Hail and Damaging Winds in South Dakota, July 21, 2005$522,000 · 3 in hail · 17 events
- Hail and Damaging Winds in Georgia, July 21, 2005$549,000 · 1 in hail · 8 events
- Lightning Strikes in Indiana, July 21, 2005$312,000 · 6 events
- Damaging Winds and Lightning Strikes in Mississippi, July 21, 2005$290,000 · 55 kt wind · 6 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5465387.